Abstract

A new pair of second-order coupled-mode equations are derived, solved, and applied to the case of reflection and transmission by a spatially modulated slab medium. The derivation is compared with those that arrive at first-order coupled-mode equations. The solutions of the second-order coupled-mode equations are facilitated by reducing them to two uncoupled Helmholtz equations. The solutions of the boundary-value problem for a slab medium are analytical and expressed in closed form. They are confirmed by the rigorous modal theory in the limit of small modulation strength. At the Bragg angle of incidence, energy conservation is shown to be preserved for all modulation strengths.

© 1977 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Diffraction of Gaussian beams by a periodically modulated layer*

R. S. Chu, J. A. Kong, and T. Tamir
J. Opt. Soc. Am. 67(11) 1555-1561 (1977)

Diffraction of optical beams with arbitrary profiles by a periodically modulated layer

R. S. Chu and J. A. Kong
J. Opt. Soc. Am. 70(1) 1-6 (1980)

Theory of modes in a loaded strip confocal unstable resonator

Gerald T. Moore and Robert J. McCarthy
J. Opt. Soc. Am. 67(2) 228-241 (1977)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (3)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (64)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription